Hail, Clay
- When
- July 18, 4:27 PM CST to 4:30 PM CST
- Where
- Clay County, Clay Center
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -97.120
Warm and dry conditions led to more downburst thunderstorms. This event was more widespread than the downburst events earlier in the month.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Warm and dry conditions led to more downburst thunderstorms. This event was more widespread than the downburst events earlier in the month. Reports up to 73 mph were received by the office from an ASOS station in Fort Riley. Also several instances of downed trees, powerlines, and outbuildings were received by the office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 18, 2:15 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT WED JUL 18 2012 .DISCUSSION... 20Z WV IMAGERY CONTINUES TO SHOW A LARGE DOME OF H5 HIGH PRESSURE ANCHORED OVER OKLAHOMA...A CUTOFF LOW OVER THE PACIFIC NORTHWEST AND A CANADIAN TROF PUSHING ACROSS THE NORTHERN AND CENTRAL PLAINS. SEVERAL WEAK DISTURBANCES NOTED IN TROF AXIS WITH ONE OVER SOUTHERN NEBRASKA AND ANOTHER OVER SOUTHERN KANSAS. A FEW ISOLATED SHOWERS AND THUNDERSTORMS FIRED OFF ALONG A COLD FRONT OVER SOUTHERN NEBRASKA AIDED BY THE WEAK H5 DISTURBANCE OVER THE SOUTHERN HALF OF THE STATE. ADDITIONAL ISOLATED STORMS WERE DEVELOPING OVER SOUTHWEST KANSAS AS DEPICTED BY RADAR AT 20Z...AND IS ASSOCIATED WITH THE DISTURBANCE OVER SOUTHWEST KANSAS. DOWNWARD COMPRESSION AHEAD OF THE FRONT PUSHED AFTERNOON HIGHS NEAR OR ABOVE 105 ACROSS THE CWA. CONCORDIA RECEIVED AROUND 0.25 INCHES OF PRECIPITATION SHORTLY BEFORE SUNRISE...SO AFTERNOON TEMPS WERE A BIT SLOWER TO RISE. NOT EXPECTING MUCH CHANGE TO THE OVERALL PATTERN. FRONT EXPECTED TO SLIP THROUGH DURING THE OVERNIGHT HOURS...AND SHOULD BRING SLIGHTLY COOLER TEMPERATURES TO AREAS NORTH OF THE BOUNDARY ON THURSDAY. HRRR...WRF AND NAM ALL INDICATING SOME CONVECTION BREAKING OUT ALONG THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON AND EVENING HOURS. CANNOT RULE OUT THE POSSIBILITY ESPECIALLY WITH LIFT ASSOCIATED WITH THE FRONT...UNINHIBITED PARCEL TO 600MB...SEVERAL DISTURBANCES IN THE AREA AND CONVECTIVE TEMPS ALREADY REACHED THIS AFTERNOON. DON'T EXPECT UPDRAFTS TO BE ORGANIZED WITH BULK SHEAR PROFILES INSUFFICIENT. EXPECT DEVELOPMENT WHERE BEST MOISTURE CONVERGENCE OCCURS ALONG THE FRONT...WHICH ATTM...LOOKS TO BE ALONG THE I70 CORRIDOR BETWEEN MHK AND LWC. GREATEST THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE STRAIT LINE WINDS WITH WELL DEFINED INVERTED V SOUNDING AND DOWNDRAFT CAPES AROUND 1100 J/KG. EXPECT LOWS IN THE 70'S. THURSDAY...EXPECT THE FRONT TO PUSH AND STALL JUST SOUTH OF I70. MODELS DO INDICATE MOISTURE POOLING ALONG THE BOUNDARY...SO ANY CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT WILL BE NEAR AND SOUTH OF THE BOUNDARY. TEMPERATURES SHOULD BE SLIGHTLY COOLER NORTH OF THE BOUNDARY THURSDAY AFTERNOON BUT COULD EXCEED 105 AGAIN SOUTH OF THE BOUNDARY. REGARDLESS...THE HEAT WILL CONTINUE ACROSS THE REGION AS THE RIDGE PERSISTS WITH HIGHS IN THE UPPER 90'S TO 105. LONG TERM...THU NIGHT THROUGH NEXT WEDS. LITTLE PATTERN CHANGE IS ANTICIPATED WITH ANOMALOUS MID-LATITUDE RIDGE EXPECTED TO REMAIN ANCHORED ACROSS KS/NE THROUGH EARLY NEXT WEEK. THIS SHOULD KEEP HIGHS IN THE 100 TO 105 RANGE WITH LITTLE/NO CHANCE FOR PRECIP THROUGH TUES. ONLY RAY OF HOPE COMES BY THE MIDDLE OF NEXT WEEK AS BOTH OPERATIONAL RUNS OF THE ECMWF AND GFS ALONG WITH ENSEMBLE MEMBERS SHOW A STRONG SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA WHICH IF IT WERE TO OCCUR WOULD FLATTEN THE RIDGE/LOWER HEIGHTS AND PROVIDE THE OPPORTUNITY FOR COOLER CONDS BY WEDS OR JUST BEYOND WEDS. NOT READY TO INTRODUCE RAIN CHCS YET GIVEN HOW FAR OUT IT IS ALONG WITH CURRENT DROUGHT CONDS. HAVE ALSO OPTED TO EXTEND THE HEAT ADVISORY THROUGH SUNDAY GIVEN LITTLE APPRECIABLE CHANGE ON THE PATTERN AND EXPECTED CONDS WITH DAILY HEAT INDICES EXPECTED AROUND 105. && .AVIATION... EXPECT CONDITIONS TO REMAIN VFR THROUGH THE TAF PERIOD. SOME QUESTION AS TO WHETHER -TSRA WILL DEVELOP AROUND THE TERMINALS NEAR 22/23Z. COLD FRONT PUSHING SLOWLY IN FROM NEBRASKA...AND MODELS DUE INDICATE SOME ISOLATED -TSRA DEVELOPMENT ALONG THE BOUNDARY. WILL HAVE TO MONITOR OVER THE NEXT FEW HOURS. BYRNE && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ008>012-020>024-026- 034>040-054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT WED JUL 18 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-192045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 333 PM CDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. NO ORGANIZED SEVERE WEATHER IS EXPECTED HOWEVER LOCALLY STRONG WINDS WILL BE POSSIBLE WITH ANY STORMS. HEAT INDICES WILL REMAIN AROUND 105 DEGREES THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 101 TO 107 DEGREES THROUGH SUNDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THROUGH SUNDAY EVENING. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF INTERSTATE 70 ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUL 18 2012
KSZ021-182300-
CLAY-
525 PM CDT WED JUL 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY...
THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
PORTIONS OF EASTERN CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY
CENTER...WAKEFIELD AND GREEN.
&&
LAT...LON 3918 9696 3917 9697 3928 9720 3944 9720
3948 9696
TIME...MOT...LOC 2225Z 262DEG 11KT 3937 9712
$$ BOWENThe Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
8 thunderstorm wind, 6 hail. Local standard time, as filed.
A pole barn was damaged 4 miles south of Interstate 70 near Junction City, Kansas.
A downburst produced a measured wind gust of 73 mph at the Fort Riley ASOS. Also some aircraft and other equipment was damaged on Fort Riley Air Base.
A two foot diameter tree was broken at the base. The tree was 30 feet tall.
A localized downburst blew over 4 trees and several powerlines down on the south side of Minneapolis, Kansas.
Damage was reported around Lake Goodwin. A roof was blown off of a home near Wells, Kansas; and multiple trees were blocking Goodwin Drive.
Power poles were down near US 81 and Ivy Road.
Power poles were down near K106 and 170th Road near Minneapolis.
Law Enforcement reported a 60 mph wind gust near Bennington, Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395257, 395258, 395259, 395260, 395263, 395269, 395264, 395261, 395265, 395266, 395267, 395268, 395262, 395270.